Montana, 2018High Wind in Montana, April 28, 2018
April 28, 2018 · NWS TFX · 1 event in 1 county or zone
A Pacific cold front crossed Central Montana, leading to widely scattered showers and isolated thunderstorms. Some of these showers and thunderstorms produced gusty winds in excess of 50 mph.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific cold front crossed Central Montana, leading to widely scattered showers and isolated thunderstorms. Some of these showers and thunderstorms produced gusty winds in excess of 50 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 28, 10:26 PM MST, 13 minutes earlier.
Area forecast discussion, Apr 28, 10:26 PM MST, 13 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1126 PM MDT Sat Apr 28 2018
...Updated Aviation Discussion...
.UPDATE...
Showers and thunderstorms continue to push northward this evening.
Most of the storms will exit the region by Midnight, with a few
scattered showers possible after Midnight, mainly along the
divide and in the far eastern sections of the region. Overnight
lows look on track, with just a few minor adjustments.
Looking into Sunday, looks like the best area to see precipitation
will be Southwest MT during the afternoon hours. A few lightning
strikes are possible Sunday, but confidence is low at this time
for any storm development. Brusda
&&
.SYNOPSIS...
A slow-moving disturbance will affect our region this weekend
into early next week. Scattered showers and thunderstorms are
possible tonight, and again on Sunday, especially south of Great
Falls, as cooler air moves back into the region for a few days.
Lower elevation rain and mountain snow showers will continue over
the region into early next week, along with below- normal
temperatures. Thereafter, an overall warming and drying trend
takes hold next week Wednesday through the end of the work week.
&&
.AVIATION...
Updated 0526Z.
Scattered showers with isolated thunderstorms can be expected to
wane through the night. On Sunday, expect lower ceilings with
showers and high mountain snow developing over much of Southwest MT,
while northwesterly breezes will help limit precipitation chances
over the north. Mountains/passes will be obscured at times. CC/Brusda
&&
.HYDROLOGY...
An areal flood advisory continues for Meagher County where
impacts are currently found near the town of Ringling.
A creek flood advisory continues for Tenmile Creek in the Helena
valley. Some minor flooding also being reported near Elk Creek by
Augusta. Snowmelt from warmer temperatures could cause additional
impacts in other locations in Lewis and Clark County.
An areal flood warning continues for Blaine County. Widespread
impacts continue, with numerous roads affected by flowing water.
Water is receding, and impacts should be decreasing by Monday.
Brusda
&&
.PREV DISCUSSION...
/ISSUED 225 PM MDT Sat Apr 28 2018/
Rest of today through Monday...Main concern for the rest of today
and tonight is the potential for scattered showers and isolated
thunderstorms as a Pacific cold front sweeps eastward through the
predawn hours of Sunday and a 700 mb shortwave trough overspreads
the CWA from the west. Weak to moderate instability and primarily
moderate vertical wind shear are projected to support organized
thunderstorms capable of small to perhaps marginally-severe hail. In
addition, any strong storm that develops this afternoon or early
evening will likely produce gusty winds. North-Central MT remains
the preferred area for stronger storms as greater instability is
projected to reside over the region. The primary longwave upper-
level trough then overspreads our area Sunday through Monday,
resulting in temperatures cooling to near-normal on Sunday and below-
normal by Monday. Periods of rain showers at lower elevations and
mountain snow showers, particularly above 6000 feet MSL, are
expected, especially over Central and Southwest Montana. Orographic
effects look to focus the greatest precipitation amounts over these
areas. Lastly another round of thunderstorms is possible over
Southwest Montana Sunday afternoon and early evening. Modest
instability and moderate to strong vertical shear may allow some of
these storms to be strong.
Jaszka
For Sunday night through early next weekend, expect
scattered showers to continue Sunday night through Tuesday. The
latest models continue the downward trend with forecast
precipitation amounts toward the Hi-Line, with perhaps a slight
upward trend over the mountains of central and southwest Montana.
Temperatures will cool to below normal for the first half of next
week. For Wednesday through Saturday, weak upper level ridging
will try to build over the region, resulting in a warming and
drying trend for our region. CC/Brusda
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 42 62 36 52 / 10 20 50 40
CTB 41 56 34 52 / 30 30 60 40
HLN 42 61 38 53 / 10 40 60 60
BZN 41 60 37 50 / 10 50 80 60
WEY 30 48 28 43 / 20 30 40 50
DLN 36 55 33 48 / 20 70 80 60
HVR 45 67 40 52 / 20 20 30 40
LWT 42 64 36 48 / 20 20 60 40
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
Areal Flood Warning continues for Blaine County until further
notice.
Areal Flood Advisory continues for Meagher and Lewis and Clark
counties until further notice.
&&
http://www.weather.gov/greatfalls
In the hours before
Local storm report, Apr 28, 9:30 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1030 PM MDT SAT APR 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM TSTM WND GST HAVRE AP ASOS 48.54N 109.76W
04/28/2018 M52 MPH HILL MT ASOS
&&
MARTINSpecial weather statement, Apr 28, 10:05 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1105 PM MDT SAT APR 28 2018
MTZ051-290530-
Fergus MT-
1105 PM MDT SAT APR 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FERGUS COUNTY UNTIL 1130
PM MDT...
At 1104 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Lewistown, moving northeast at 15 mph. At 1051 PM, a
51 mph wind gust was measured at the Lewistown Airport.
Wind gusts up to 50 mph will remain possible with this storm over
the next 15 to 30 minutes.
Locations impacted include...
Lewistown, Giltedge and Hilger.
LAT...LON 4702 10924 4712 10960 4729 10946 4719 10904
TIME...MOT...LOC 0504Z 225DEG 12KT 4717 10939
MARTIN
Local storm report, Apr 28, 10:06 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1106 PM MDT SAT APR 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 PM TSTM WND GST LEWISTOWN ASOS 47.05N 109.47W
04/28/2018 M51 MPH FERGUS MT ASOS
PEAK WIND GUST MEASURED AT THE LEWISTOWN
AIRPORT.
&&
MARTINLocal storm report, Apr 28, 10:26 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1126 PM MDT SAT APR 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 PM NON-TSTM WND GST HAVRE AP ASOS 48.54N 109.76W
04/28/2018 M53 MPH HILL MT ASOS
A CONVECTIVE SHOWER WITH NO LIGHTNING
PRODUCED A STRONG DOWNBURST WIND GUST. IN
ADDITION, THE TEMPERATURE QUICKLY ROSE 7
DEGREES IN 10 MINUTES IMMEDIATELY AFTER THE
WIND GUST.
&&
MARTINSpecial weather statement, Apr 28, 10:35 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1135 PM MDT SAT APR 28 2018
MTZ047-290630-
Blaine MT-
1135 PM MDT SAT APR 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL AND SOUTHERN BLAINE
COUNTY UNTIL 1230 AM MDT...
At 1132 PM MDT, Doppler radar was tracking a cluster of showers and
isolated thunderstorms 22 miles east of Parker School, or 24 miles
south of Chinook, moving northeast at 30 mph.
Wind gusts of 50 to 55 mph will be possible with these showers and
storms. In addition, a quick rise in temperatures of 5 to 10 degrees
may accompany the strong wind gusts. Rainfall amounts will be very
light.
Locations impacted include...
Chinook, Harlem, Fort Belknap, Lohman, Lloyd, Cleveland and Zurich.
LAT...LON 4793 10928 4805 10954 4822 10953 4823 10955
4829 10955 4830 10952 4844 10950 4846 10946
4850 10947 4873 10931 4850 10853
TIME...MOT...LOC 0532Z 209DEG 25KT 4824 10925
MARTINHigh Wind, Fergus
- When
- April 28, 10:39 PM MST
- Where
- Fergus forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
A shower produced strong outflow winds across portions of Fergus County. The DOT sensor near Denton measured a 58 mph gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Arizona, April 28 to 30, 2018$50 million · 1 event
- Flood in Maine, April 28 to 30, 2018$2.8 million · 1 event
- Flooding in Montana, April 28 to 30, 2018$30,000 · 2 events
- Flood in Washington, April 28 to 30, 2018$20,000 · 1 event
- High Surf in Hawaii, April 28 to 30, 201811 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 28, 20184 events
- Damaging Winds in New Mexico, April 28, 2018$10,000 · 56 kt wind · 3 events
- Funnel Clouds in Oregon, April 28 to 29, 20183 events
- Flood in Maine, April 28 to 30, 20181 event
- Funnel Cloud in Washington, April 28, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743141.